Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Descent on elliptic curves and Hilbert's tenth problem


Authors: Kirsten Eisenträger and Graham Everest
Journal: Proc. Amer. Math. Soc. 137 (2009), 1951-1959
MSC (2000): Primary 11G05, 11U05
Published electronically: December 18, 2008
MathSciNet review: 2480276
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Descent via an isogeny on an elliptic curve is used to construct two subrings of the field of rational numbers, which are complementary in a strong sense, and for which Hilbert's Tenth Problem is undecidable. This method further develops that of Poonen, who used elliptic divisibility sequences to obtain undecidability results for some large subrings of the rational numbers.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11G05, 11U05

Retrieve articles in all journals with MSC (2000): 11G05, 11U05


Additional Information

Kirsten Eisenträger
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802
Email: eisentra@math.psu.edu

Graham Everest
Affiliation: School of Mathematics, University of East Anglia, Norwich NR4 7TJ, United Kingdom
Email: g.everest@uea.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-08-09740-2
PII: S 0002-9939(08)09740-2
Keywords: Elliptic curve, elliptic divisibility sequence, Hilbert's Tenth Problem, isogeny, primitive divisor, $S$-integers, undecidability
Received by editor(s): October 9, 2007
Received by editor(s) in revised form: August 28, 2008
Published electronically: December 18, 2008
Additional Notes: The authors thank the ICMS in Edinburgh for the workshop on Number Theory and Computability in 2007 funded by EPSRC and the LMS
The first author was partially supported by NSF grant DMS-0801123 and a grant from the John Templeton Foundation.
Communicated by: Ken Ono
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.